Alert archive / Idaho / Wind Advisories in 2018

Wind Advisory 15, NWS Pocatello, ID

June 9, 2018

NWS Pocatello, ID issued this wind advisory at Jun 9, 2018, 1:32 PM MDT. It took effect at Jun 9, 2018, 9:00 PM MDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2018, 1:32 PM MDT (19:32 UTC)
In effect from
Jun 9, 2018, 9:00 PM MDT
Expired
Jun 10, 2018, 12:57 PM MDT
In force
16 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

873 
WWUS75 KPIH 091932
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
132 PM MDT Sat Jun 9 2018

IDZ020-021-101200-
/O.NEW.KPIH.WI.Y.0015.180610T0300Z-180611T0300Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and Pocatello
132 PM MDT Sat Jun 9 2018

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 PM MDT
SUNDAY...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from 9 PM this evening to 9 PM MDT
Sunday. 

* IMPACTS/TIMING...Difficult driving conditions on North to South
  roads, especially for high-profile and light vehicles. Areas of
  Blowing Dust also possible. Initial round of Wind from around
  9PM to 12AM tonight with a second round of Wind from around 11 
  AM through 9 PM Sunday.

* WINDS...West to Southwest 25 to 35 mph with gusts to 45 mph
  possible.

* LOCATIONS...Much of the Arco Desert and Snake Plain including  
  15, 84, 86 and Highways 20 and 26 across the Arco Desert and 
  INL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
2 follow-up statements
938 
WWUS75 KPIH 100951
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
351 AM MDT Sun Jun 10 2018

IDZ020-021-102100-
/O.CON.KPIH.WI.Y.0015.000000T0000Z-180611T0300Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and Pocatello
351 AM MDT Sun Jun 10 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* IMPACTS/TIMING...Difficult driving conditions on North to 
  South roads, especially for high-profile and light vehicles. 
  Areas of Blowing Dust also possible. Initial round of Wind 
  from around 9PM to 12AM tonight with a second round of Wind 
  from around 11 AM through 9 PM Sunday. 

* WINDS...West to Southwest 25 to 35 mph with gusts to 45 mph 
  possible. 

* LOCATIONS...Much of the Arco Desert and Snake Plain including 
  15, 84, 86 and Highways 20 and 26 across the Arco Desert and 
  INL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
708 
WWUS75 KPIH 101857
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1257 PM MDT Sun Jun 10 2018



IDZ020-021-102000-
/O.CAN.KPIH.WI.Y.0015.000000T0000Z-180611T0300Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and Pocatello
1257 PM MDT Sun Jun 10 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pocatello has cancelled the Wind
Advisory. 

Windy conditions continue across much of the Snake River Plain,
but the winds are expected to remain sustained below 30 mph
through the remainder of the day. Gusts may approach 40 mph at 
times, so drivers along US 20 and US 26 across the Arco Desert 
should remain alert for crosswinds.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Jun 9, 3:10 AM MDT, 10 hours 22 minutes earlier.

Area forecast discussion, Jun 9, 3:10 AM MDT, 10 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
310 AM MDT Sat Jun 9 2018

.SHORT TERM...Today and Sunday. Some big changes are afoot over
the next couple of days, with the biggest impacts coming in the
form of wind and much colder temperatures. We are seeing things
slowing down a bit, meaning it's likely that any showers and
thunderstorm development across the central mountains southward
really won't come to late afternoon. Many of these storms will be
"garden variety" but some could produce small hail and gusty
winds. Stronger, even severe storms, are not likely at the moment.
Overall winds are still expected to crank up, looking at 15-30mph
over most locations. Higher elevations of the mountains
especially across the Lost River/Lemhi Ranges and along the Divide
will see winds of 25-40mph with higher gusts way up there.
Current trends also continue to push the strongest winds for the
Snake Plain and adjacent locales off until toward sunrise into
Sunday afternoon. This coincides with the front finally pushing
across the rest of the state. Behind that front, the colder air
will make a quick push into eastern Idaho. Snow levels by sunrise
will be around 6500-7500ft in most places, but remaining closer to
8000-9000ft along the Divide south along the Wyoming border.
Light precipitation (though we can't locally heavy bursts) should
be mostly still focused across the central mountains and east
toward Island Park. The higher resolution models are still
producing a few showers (maybe even a thunderstorm overnight)
father south along the front. Since it's a small chance, we did
include that in the forecast. For Sunday, showers a maybe a stray
thunderstorm will be focused across the central mountains east to
Island Park. The big impact will be winds continue to be quite
breezy and colder temperatures. How cold? How about 20-30 DEGREES
COLDER vs today. The wind? Look for 15-30mph winds except across
the Snake Plain where 25-35mph are forecast with higher gusts. At
the moment, we are holding onto low-end advisory winds across the
Snake Plain from just before sunrise through Sunday afternoon. If
this holds up as forecast, don't be surprised to see us issue a
Wind Advisory at some point. Keyes

.LONG TERM...Sunday night through next Saturday. We will remain
quite cool/cold on Monday with lingering showers again way up
north. Monday morning will be on the chilly side for sure, with
lows of 30-40 across the lower valleys, and 20s in the high
country. We rebound a bit Monday afternoon but still only 60s/near
70s down low and 40s & 50s in the mountains. Midweek is still
looking dry and warmer, with consistency/confidence quickly waning
later next week. Both the GFS and ECMWF are going with a split
flow pattern over the western U.S. The problem is the GFS wants to
keep low pressure to our west, allowing for moisture to stream in
from the south for showers and thunderstorms. The ECMWF doesn't
begin to really develop split flow until the storm is pretty much
overhead. While that would still provide for a chance of showers
and storms, the potential moisture feed is limited. We stayed the
course with a blended approach, with a small cooldown and isolated
showers and thunderstorms across portions of eastern Idaho. Keyes

&&

.AVIATION...VFR conditions expected today and Sunday. Frontal system
coming through this afternoon and evening will bring a few showers
and thunderstorms to the KSUN area. Southwest to west winds increase
to 20 to 25 mph with gusts up to 40 mph in the Snake Plain late
this afternoon, possibly remaining breezy overnight and
Sunday. RS

&&

.FIRE WEATHER...A moderately strong disturbance from the west will
enter the Central Mountains Saturday afternoon. Scattered rain
showers and isolated thunderstorms are expected late afternoon and
through midnight. Isolated storm cells may produce near .10 inch of
rain in the Stanley area. The deeper moisture will shear to the
northeast and over the Divide between Leadore and Gibsonville area
through about midnight. The associated surface front will bring a
shift in winds from southwest to west about 4 to 7 pm in the Central
Mountains, followed by the Snake Plain which should remain breezy
overnight and during the day Sunday. There is a continued chance of
showers and isolated thunderstorms north of Stanley and Monida Pass
on Sunday, with a decreasing trend in activity on Monday. A 20-25F
drop in afternoon temperatures is expected Sunday, then a gradual
rebound into next week. The next disturbance arrives Wednesday night
and Thursday. RS

&&

.HYDROLOGY...Flows slowly decreasing across East Idaho. There are
still a few trouble spots along the Snake, Big Lost and Big Wood
Rivers in Eastern Idaho, but the anticipation is that some of the
headlines will be able to be cancelled this weekend. Strong system
this weekend is not expected to bring significant amounts of
precipitation except to portions of the central mountains and
along the MT border. Winds and much cooler temperatures are
on the way for Sunday and the beginning of the week. This should
temper the snowmelt, further decreasing the flows into early next
week. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jun 9, 12:55 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1255 PM MDT Sat Jun 9 2018

IDZ018-019-031-032-101200-
Sawtooth Mountains-Upper Snake Highlands-
Big and Little Wood River Region-Lost River/Pahsimeroi-
Including the cities of Stanley, Clayton, St. Anthony, Ashton,
Island Park, Driggs, Victor, Hailey, Ketchum, Bellevue, Arco,
Challis, and Mackay
1255 PM MDT Sat Jun 9 2018

...Wintry Conditions expected across the Mountains tonight and
Sunday...

A strong Cold Front will sweep across the region tonight, ushering
in much Colder conditions late tonight through the rest of the
Weekend. Snow Showers are expected to develop for areas above 7000
feet elevation across the Sawtooths and Pashimeroi ranges by
around Midnight, with Snow Showers continuing into Sunday before
diminishing. 1 to 3 inches of Snow are expected at or above 7000
feet elevation. Snow showers may also occur for elevations as low
as 6000 feet, which would include Stanley and Island Park,
although little to no Snow accumulation is expected at these lower
elevations. Those planning outdoor recreational activities
tonight through the Weekend should be prepared for Winter Like
conditions.

Nearby

Wind Advisories in Idaho, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.